Alert archive / Alabama / Severe Thunderstorm Warnings in 2012
Severe Thunderstorm Warning 137, NWS Birmingham, AL
NWS Birmingham, AL issued this severe thunderstorm warning at May 21, 2012, 10:45 PM CDT for Fayette County, Lamar County, Alabama. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 21, 2012, 10:45 PM CDT (03:45 UTC)
- Expired
- May 21, 2012, 11:15 PM CDT
- In force
- 30 min
- Issued by
- NWS Birmingham, AL
- Area
- Storm-based polygon
Counties Fayette County, AL, Lamar County, AL
The radar
The Columbus AFB radar (KGWX), 38 km from the middle of the area, began a volume at 03:49 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Birmingham, AL (KBMX), launched 00:00Z, 3.8 hours before the alert went out and 130 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 174 J/kg
- Mixed-layer CIN
- -24 J/kg
- Mixed-layer LCL
- 1734 m above ground
- 0-6 km bulk shear
- 9 kt
- 0-1 km storm-relative helicity
- -8 m²/s²
- 0-3 km storm-relative helicity
- 12 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
622
WUUS54 KBMX 220345
SVRBMX
ALC057-075-220415-
/O.NEW.KBMX.SV.W.0137.120522T0345Z-120522T0415Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1045 PM CDT MON MAY 21 2012
THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHWESTERN FAYETTE COUNTY IN WEST CENTRAL ALABAMA...
EAST CENTRAL LAMAR COUNTY IN WEST CENTRAL ALABAMA...
* UNTIL 1115 PM CDT
* AT 1044 PM CDT...THE NATIONAL WEATHER SERVICE INDICATED A SEVERE
THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING
WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR BLUFF...OR
7 MILES SOUTHWEST OF WINFIELD...AND MOVING SOUTHEAST AT 20 MPH.
* LOCATIONS IMPACTED INCLUDE...
BLUFF.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION...MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF
YOUR HOME OR BUSINESS.
&&
TO REPORT SEVERE WEATHER...
CALL 1-800-856-0758.
LAT...LON 3391 8799 3392 8795 3392 8793 3392 8784
3379 8773 3373 8790 3381 8798 3385 8801
TIME...MOT...LOC 0345Z 327DEG 17KT 3388 8790
$$
MA1 follow-up statement
249
WWUS54 KBMX 220401
SVSBMX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1101 PM CDT MON MAY 21 2012
ALC075-220411-
/O.CAN.KBMX.SV.W.0137.000000T0000Z-120522T0415Z/
LAMAR AL-
1101 PM CDT MON MAY 21 2012
...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL LAMAR COUNTY IS
CANCELLED...
THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE COUNTY.
TO REPORT SEVERE WEATHER...CALL 1-800-856-0758.
LAT...LON 3391 8783 3389 8782 3379 8773 3373 8790
3378 8795 3382 8795 3383 8795
TIME...MOT...LOC 0401Z 325DEG 20KT 3380 8783
$$
ALC057-220415-
/O.CON.KBMX.SV.W.0137.000000T0000Z-120522T0415Z/
FAYETTE AL-
1101 PM CDT MON MAY 21 2012
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTHWESTERN
FAYETTE COUNTY UNTIL 1115 PM CDT...
AT 1058 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR
BLUFF...OR 8 MILES SOUTH OF WINFIELD...MOVING SOUTHEAST AT 25 MPH.
LOCATIONS IMPACTED INCLUDE...
MAINLY RURAL AREAS OF CENTRAL FAYETTE COUNTY.
TO REPORT SEVERE WEATHER...CALL 1-800-856-0758.
LAT...LON 3391 8783 3389 8782 3379 8773 3373 8790
3378 8795 3382 8795 3383 8795
TIME...MOT...LOC 0401Z 325DEG 20KT 3380 8783
$$
MAWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at May 21, 9:02 PM CDT, 1 hour 43 minutes earlier.
Area forecast discussion, May 21, 9:02 PM CDT, 1 hour 43 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BIRMINGHAM AL 902 PM CDT MON MAY 21 2012 .UPDATE... FOR EVENING DISCUSSION. && .DISCUSSION... I'D LIKE TO SAY WE ARE OUT OF THE WOODS FOR THE REST OF THE EVENING...BUT I JUST DON'T THINK THAT'S THE CASE. AFTER GOING OVER SOME OF THE MESOSCALE PARAMETERS HERE'S THE SKINNY FOR THE REST OF THE EVENING... THE FRONT IS STILL WELL BACK OVER CENTRAL ARKANSAS. THIS IS EVIDENT IN THE 850MB TEMPERATURES. THE REASON WE ARE NOT SEEING MORE COVERAGE OF CONVECTION IS BECAUSE THE UPPER LEVEL SUPPORT IS WELL OUT AHEAD OF THE FRONT...BASICALLY OVER US OR JUST TO THE EAST OF US. THIS IS HELPING TO SPARK WHAT DEVELOPMENT WE ARE SEEING OVER NE MS AND NORTHERN ALABAMA. THE ACTIVITY OVER CENTRAL AND SOUTHERN MISSISSIPPI IS BEING HELPED BY A MID-LEVEL WAVE...WHICH COULD ALSO HELP TO SPARK MORE ACTIVITY FOR US THROUGH THE MIDNIGHT HOUR... ESPECIALLY ALONG AND NORTH OF INTERSTATE 20. I WOULD NOT BE SURPRISED TO SEE SOME STRONG STORMS WITH PEA TO PENNY SIZED HAIL OVER THE NEXT FEW HOURS AS THE MID-LEVEL LAPSE RATES ARE PRETTY STEEP...AND THE 500MB TEMPERATURES OVER NORTHERN MISSISSIPPI...WHICH WILL ADVECT INTO ALABAMA OVERNIGHT...ARE -15C. OUTFLOWS COULD BECOME OUR WORST ENEMY THOUGH...AS TYPICALLY THEY ARE RESPONSIBLE FOR STORMS THAT BECOME SEVERE IN THESE ENVIRONMENTS OF LITTLE SYNOPTIC FORCING. WE WILL HAVE TO SCOUR THE AREA FOR THESE TONIGHT. SO LOOK FOR ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS TO CONTINUE THROUGH AT LEAST MIDNIGHT...AND MAYBE LATER...WITH A FEW OF THEM BECOMING STRONG. I HAVE ADDED IN SOME PATCHY FOG TOO AS THERE WERE QUITE A FEW AREAS THAT SAW RAIN TODAY. SATURATED GROUNDS AND FROPA WILL LEAD TO FOG...ESPECIALLY WITH LIGHT BOUNDARY WINDS TO CALM SURFACE WINDS... WHICH WE SHOULD SEE. 27 && .AVIATION... 00Z TAF DISCUSSION. VFR CONDITIONS WILL PREVAIL THROUGH 07-08Z THIS EVENING. ISOLATED SHOWERS/TS ARE STILL ROAMING THE AREA AS A FRONT APPROACHES THE AREA...BUT COVERAGE SHOULD NOT INCREASE ENOUGH TO WARRANT PREVAILING TS OR RA. WILL AMEND AS NECESSARY. A NUMBER OF TERMINALS DID RECEIVE RAIN THIS AFTERNOON. THIS PRECIP ALONG WITH THE PASSING OF THE FRONT SHOULD ALLOW FOR LOWERED CEILINGS AND REDUCED VISIBILITY AFTER 08Z AT MOST IF NOT ALL TERMINALS. IFR CIG/VIS IS LIKELY UNTIL AFTER SUNRISE WHEN BOTH SHOULD IMPROVE BACK TO VFR BY 16-17Z. SIMILAR SET UP FOR TOMORROW...ESPECIALLY FOR KMGM...KTOI AND KANB. 27 && .BMX WATCHES/WARNINGS/ADVISORIES... NONE. && 27
Hazardous weather outlook, May 21, 8:34 PM CDT, 2 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BIRMINGHAM AL 834 PM CDT MON MAY 21 2012 ALZ011>015-017>050-230145- AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE- CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE- JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY- PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA- TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON- 834 PM CDT MON MAY 21 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM. .DAY ONE...TONIGHT. THOUGH ONE OR TWO STRONG THUNDERSTORMS COULD BECOME SEVERE PRIOR TO MIDNIGHT...THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW AT THIS TIME. THE AREA OF FOCUS WILL BE NORTH OF INTERSTATE 20 AND THE THREATS OF ANY STORM THAT DOES BECOME SEVERE WILL INCLUDE LARGE HAIL AND GUSTY WINDS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT IS NOT EXPECTED AT THIS TIME. 27
In the hours before
Special weather statement, May 21, 5:52 PM CDT, 4 hours 53 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BIRMINGHAM AL 552 PM CDT MON MAY 21 2012 ALZ035-040-041-212330- AUTAUGA AL-CHILTON AL-DALLAS AL- 552 PM CDT MON MAY 21 2012 ...SIGNIFICANT WEATHER ADVISORY FOR WESTERN AUTAUGA...NORTHEASTERN DALLAS AND SOUTHWESTERN CHILTON COUNTIES UNTIL 630 PM CDT... AT 549 PM CDT...THE NATIONAL WEATHER SERVICE WAS TRACKING A STRONG THUNDERSTORM NEAR PARNELL...OR 12 MILES NORTHEAST OF VALLEY GRANDE... MOVING SOUTH AT 15 MPH. HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING. LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE... BURNSVILLE... MULBERRY... VALLEY CREEK JUNCTION... DAWSON MILL... TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED ROADWAY. && LAT...LON 3249 8667 3242 8693 3271 8702 3277 8681 TIME...MOT...LOC 2252Z 341DEG 12KT 3266 8688 MA
Local storm report, May 21, 6:34 PM CDT, 4 hours 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
634 PM CDT MON MAY 21 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0545 PM TSTM WND DMG 1 S SAND ROCK 34.23N 85.77W
05/21/2012 CHEROKEE AL EMERGENCY MNGR
TREE LIMBS /NOT FULL TREES/ WERE KNOCKED DOWN ONTO POWER
LINES CAUSING POWER OUTAGES. DIME SIZED HAIL WAS ALSO
REPORTED AT THE INTERSECTION OF CR 68 AND CR 36.
&&
SUNGERSpecial weather statement, May 21, 6:36 PM CDT, 4 hours 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
636 PM CDT MON MAY 21 2012
ALZ018-220000-
ETOWAH AL-
636 PM CDT MON MAY 21 2012
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN ETOWAH COUNTY UNTIL
700 PM CDT...
AT 635 PM CDT...THE NATIONAL WEATHER SERVICE WAS TRACKING A STRONG
THUNDERSTORM 6 MILES NORTHWEST OF ANDERSON...OR 10 MILES NORTH OF
GADSDEN...MOVING SOUTHEAST AT 20 MPH.
HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.
LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
HOKES BLUFF...
TABOR ROAD...
ANDERSON...
BALLPLAY...
BLACK CREEK...
TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.
&&
LAT...LON 3420 8585 3411 8584 3413 8581 3412 8579
3409 8580 3400 8574 3394 8574 3395 8581
3410 8605 3419 8598
TIME...MOT...LOC 2336Z 299DEG 15KT 3414 8596
MASpecial weather statement, May 21, 8:55 PM CDT, 1 hour 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
855 PM CDT MON MAY 21 2012
ALZ011-220245-
MARION AL-
855 PM CDT MON MAY 21 2012
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN MARION COUNTY UNTIL
945 PM CDT...
AT 853 PM CDT...THE NATIONAL WEATHER SERVICE WAS TRACKING A STRONG
THUNDERSTORM NEAR TREMONT...OR 8 MILES SOUTHEAST OF FULTON...MOVING
SOUTHEAST AT 10 MPH.
HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.
LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
HAMILTON...
WESTON...
SHOTTSVILLE...
BEXAR...
BYRD...
TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.
&&
LAT...LON 3422 8819 3430 8819 3431 8818 3423 8786
3405 8806 3406 8821
TIME...MOT...LOC 0155Z 318DEG 9KT 3421 8826
MASpecial weather statement, May 21, 9:42 PM CDT, 1 hour 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
942 PM CDT MON MAY 21 2012
ALZ011-012-220330-
LAMAR AL-MARION AL-
942 PM CDT MON MAY 21 2012
...SIGNIFICANT WEATHER ADVISORY FOR WESTERN MARION AND NORTHERN LAMAR
COUNTIES UNTIL 1030 PM CDT...
AT 939 PM CDT...THE NATIONAL WEATHER SERVICE WAS TRACKING A STRONG
THUNDERSTORM NEAR DETROIT...OR 12 MILES WEST OF HAMILTON...MOVING
SOUTHEAST AT 15 MPH.
HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.
LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
SULLIGENT...
DETROIT...
BEAVERTON...
CREWS...
BYRD...
TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.
&&
LAT...LON 3409 8821 3421 8820 3421 8819 3405 8783
3382 8808 3397 8823 3400 8822
TIME...MOT...LOC 0242Z 312DEG 13KT 3408 8818
MASpecial weather statement, May 21, 10:26 PM CDT, 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1026 PM CDT MON MAY 21 2012
ALZ011>013-220415-
FAYETTE AL-LAMAR AL-MARION AL-
1026 PM CDT MON MAY 21 2012
...SIGNIFICANT WEATHER ADVISORY FOR MARION...LAMAR AND NORTHWESTERN
FAYETTE COUNTIES UNTIL 1115 PM CDT...
AT 1021 PM CDT...THE NATIONAL WEATHER SERVICE WAS TRACKING STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM WESTON TO GUIN TO VERNON TO
6 MILES SOUTH OF CALEDONIA...AND MOVING EAST AT 15 MPH.
HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THESE STORMS.
LOCATIONS IN OR NEAR THE PATH OF THESE STORMS INCLUDE...
WINFIELD...
MILLPORT...
FAYETTE...
GU-WIN...
BLOOMING GROVE...
&&
LAT...LON 3429 8819 3425 8773 3397 8764 3387 8764
3387 8761 3352 8797 3353 8828
TIME...MOT...LOC 0326Z 290DEG 12KT 3422 8803 3397 8791
3376 8811 3360 8830
MAThe office that day
Everything else NWS Birmingham, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 21, 8:55 PM CDT | Special Weather Statement | BMX | Marion | 50 min |
| May 21, 9:42 PM CDT | Special Weather Statement | BMX | Marion | 48 min |
| May 21, 10:26 PM CDT | Special Weather Statement | BMX | Lamar, Marion | 49 min |
| May 21, 11:11 PM CDT | Special Weather Statement | BMX | Fayette, Lamar, Pickens | 49 min |
| May 21, 11:15 PM CDT | Special Weather Statement | BMX | Walker | 45 min |
| May 21, 11:17 PM CDT | Severe Thunderstorm Warning | BMX | Fayette, Tuscaloosa | 28 min |
| May 21, 11:39 PM CDT | Severe Thunderstorm Warning | BMX | Tuscaloosa | 36 min |
| May 21, 11:52 PM CDT | Special Weather Statement | BMX | Pickens, Tuscaloosa | 38 min |
| May 22, 12:10 AM CDT | Special Weather Statement | BMX | Walker | 50 min |
| May 22, 12:14 AM CDT | Severe Thunderstorm Warning | BMX | Jefferson, Tuscaloosa, Walker | 46 min |
| May 22, 12:24 AM CDT | Special Weather Statement | BMX | Pickens | 66 min |
| May 22, 12:40 AM CDT | Severe Thunderstorm Warning | BMX | Jefferson | 40 min |
| May 22, 12:52 AM CDT | Special Weather Statement | BMX | Tuscaloosa | 38 min |
| May 22, 1:07 AM CDT | Severe Thunderstorm Warning | BMX | Greene, Tuscaloosa | 26 min |
| May 22, 1:13 AM CDT | Special Weather Statement | BMX | Shelby | 47 min |
| May 22, 1:32 AM CDT | Special Weather Statement | BMX | Hale | 43 min |
| May 22, 1:45 AM CDT | Special Weather Statement | BMX | Chilton | 45 min |
| May 22, 1:59 AM CDT | Special Weather Statement | BMX | Perry | 31 min |
| May 22, 2:39 AM CDT | Special Weather Statement | BMX | Dallas | 51 min |
| May 22, 5:41 AM CDT | Special Weather Statement | BMX | Barbour | 49 min |
Nearby
Severe Thunderstorm Warnings in Alabama, 2012Every severe thunderstorm warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.